Alert archive / Florida / Special Marine Warnings in 2018

Special Marine Warning 21, NWS Tallahassee, FL

February 26, 2018

NWS Tallahassee, FL issued this special marine warning at Feb 26, 2018, 11:39 AM EST. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 26, 2018, 11:39 AM EST (16:39 UTC)
Expired
Feb 26, 2018, 12:45 PM EST
In force
66 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Tallahassee radar (KTLH), 42 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

367 
WHUS52 KTAE 261639
SMWTAE
GMZ730-261745-
/O.NEW.KTAE.MA.W.0021.180226T1639Z-180226T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Tallahassee FL
1139 AM EST MON FEB 26 2018

The National Weather Service in Tallahassee has issued a

* Special Marine Warning for...
  Apalachee Bay or Coastal Waters From Keaton Beach to Ochlockonee
  River Fl out to 20 Nm...

* Until 1245 PM EST

* At 1139 AM EST, a strong thunderstorm was located 10 nm south of
  St. Marks, moving northeast at 15 knots.

  HAZARD...Wind gusts 34 knots or greater. 

  SOURCE...Radar indicated. 

  IMPACT...Expect wind gusts in excess of 34 knots...suddenly higher 
           waves...and heavy downpours. Make sure all on board are 
           wearing life jackets. 

* The strong thunderstorm will move near the coast a few miles east 
  of Saint Marks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 3012 8402 3004 8390 2996 8426 3002 8431
      3014 8417
TIME...MOT...LOC 1639Z 238DEG 17KT 3001 8427 

HAIL...0.00IN
WIND...>34KTS

$$

38-GODSEY
1 follow-up statement
456 
FZUS72 KTAE 261716
MWSTAE

Marine Weather Statement
National Weather Service Tallahassee FL
1216 PM EST MON FEB 26 2018

GMZ730-261726-
/O.CAN.KTAE.MA.W.0021.000000T0000Z-180226T1745Z/
1216 PM EST MON FEB 26 2018

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Apalachee Bay or Coastal Waters From Keaton Beach to Ochlockonee
River Fl out to 20 Nm...

The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.

LAT...LON 3012 8402 3004 8390 2996 8426 3002 8431
      3014 8417
TIME...MOT...LOC 1714Z 238DEG 17KT 3010 8410 

$$

38-GODSEY

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special marine warning went out at Feb 26, 11:15 AM EST, 24 minutes earlier.

Area forecast discussion, Feb 26, 11:15 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1115 AM EST Mon Feb 26 2018

.NEAR TERM [Through Today]...

At 16 UTC the cold front was located roughly along a line from
near Mexico Beach to Quitman, GA to just north of Valdosta. A
narrow line of showers with a few thunderstorms was occurring
just ahead of the cold front and is moving to the east around 40
mph. While there is modest shear present this morning (40-45 kt),
the instability is quite limited.

Models this morning have been too slow with the progression of the
cold front across the area so have made some significant updates
to the forecast based mainly on current radar trends.
Additionally, temperatures have been adjusted down considerably
as a 10-12 degree drop is occurring right behind the front. With
fairly decent coverage of stratus behind the front, do not expect
temperatures to recover much, with most areas behind the front
likely to remain in the 60s throughout the day.

&&

.PREV DISCUSSION [614 AM EST]...

.SHORT TERM [Tonight Through Wednesday]...

In the upper levels a ridge is over the Southeast. A couple minor
shortwave troughs will move through the pattern during this
timeframe. One on Monday night and one on Wednesday morning. At the
surface a cold front will move through on Monday night. High
pressure will remain over the Mid-Atlantic bringing easterly winds
on Tuesday. Southerly winds will return on Wednesday as high
pressure moves well out into the Atlantic and a new low begins to
develop near OK/KS. Rain chances will be diminishing on Monday night
with POPs decreasing to 20 to 35 percent. There will be another
chance for rain on Wednesday as low level moisture increases. Cloud
cover will linger for most if not all of this forecast period. Lows
will be in the 50s and lower 60s. Highs will be in the 70s.

.LONG TERM [Wednesday Night Through Monday]...

In the upper levels a trough will move through the Southeast on
Thursday evening. A ridge will move in on Friday and remain over the
Southeast. At the surface a low will track eastward over the
Midwest. An associated cold front will move through the region on
Thursday. This front will likely weaken as it moves through but it
will still bring a good chance for rain and a few thunderstorms on
Thursday. POPs will be 30 to 60 percent with the highest chances in
SE Alabama, SW Georgia and the FL Panhandle. By Thursday night
cooler and much drier air will be moving in as high pressure slides
eastward from the Great Plains. Lows in the 40s are expected by
Thursday night. Highs will be in the upper 60s and lower 70s by
Friday.

.AVIATION [Through 12Z Tuesday]...

Areas of fog will prevail over TLH early this morning, while
showers and isolated thunderstorms will increase in coverage over
our western terminals (DHN and ECP). IFR/LIFR cigs currently
prevail in these areas, although some improvement to MVFR is
possible later this morning. Periods of MVFR/IFR visibility are
also expected with the showers and isolated storms. VFR conditions
will return during the afternoon as showers/storms end from
northwest to southeast across our area.

.MARINE...

Light to moderate southerly winds will become northeasterly Monday
night as a cold front moves through. Winds will increase on
Wednesday night. Strong southerly winds are expected on Thursday.
Strong northerly winds are expected Thursday night and Friday
morning as another cold front moves through.

.FIRE WEATHER...

No fire weather concerns are anticipated through the next few days
as RH values remain high across our area.

.HYDROLOGY...

Local rivers are fairly steady and most are below action stage.
Rainfall totals over the next 7 days are forecast to range from one-
tenth of an inch to 1.25 inches. The heavier totals are forecast for
SE Alabama, SW Georgia and the FL Panhandle. At this time flooding
is not expected except for the typical ponding of water on roadways
and low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  60  74  59  79 /  90  10  10  10  20
Panama City   69  61  73  63  76 /  60   0  10  10  20
Dothan        66  55  71  58  77 /  40   0  10  10  30
Albany        67  54  70  56  76 /  80  10  10  10  30
Valdosta      75  58  71  56  79 /  90  10  10  10  20
Cross City    79  63  77  59  81 /  20  20  10  10  10
Apalachicola  72  63  73  63  75 /  60  10  10  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through this evening for Coastal Bay-
     Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Godsey
SHORT TERM...McD
LONG TERM...McD
AVIATION...Lahr
MARINE...McD
FIRE WEATHER...Lahr
HYDROLOGY...McD

In the hours before

Special weather statement, Feb 26, 8:05 AM EST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
805 AM EST MON FEB 26 2018

GAZ143>145-156-157-261345-
Miller GA-Decatur GA-Baker GA-Mitchell GA-Grady GA-
805 AM EST MON FEB 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR...
NORTHWESTERN GRADY...SOUTHEASTERN MILLER...SOUTHWESTERN MITCHELL AND
SOUTHWESTERN BAKER COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 845 AM
EST...

At 804 AM EST, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles north of West Bainbridge, or 8 miles
north of Bainbridge, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bainbridge, Vada, Hanover, Ausmac, Hopeful, Branchville, Eldorendo,
Decatur Co A/P, Steinham Store and Harrells Still.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3132 8430 3105 8415 3090 8466 3109 8465
TIME...MOT...LOC 1304Z 248DEG 42KT 3102 8456

38-GODSEY
Special weather statement, Feb 26, 8:52 AM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
852 AM EST MON FEB 26 2018

GAZ146-157-158-261430-
Colquitt GA-Grady GA-Thomas GA-
852 AM EST MON FEB 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN
GRADY...NORTHWESTERN THOMAS AND SOUTHWESTERN COLQUITT COUNTIES IN
SOUTHWESTERN GEORGIA UNTIL 930 AM EST...

At 851 AM EST, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from near Pelham to near
Cairo. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cairo, Ochlocknee, Coolidge, Akridge, Grady Co A/p, Capel,
Autreyville, Merrillville, Chastain, Spence, Dawesville, Quality,
Pasco and Murphy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3107 8375 3088 8393 3088 8429 3108 8414
TIME...MOT...LOC 1351Z 267DEG 26KT 3106 8412 3090 8426

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 4:15 AM ESTSpecial Marine WarningTAE30 min
Feb 26, 5:01 AM ESTSpecial Marine WarningTAE44 min
Feb 26, 10:06 AM ESTRip Current StatementTAEBay, Gulf, Walton14 hr
Feb 26, 8:05 AM ESTSpecial Weather StatementTAEBaker40 min
Feb 26, 8:52 AM ESTSpecial Weather StatementTAEThomas38 min

Nearby

Special Marine Warnings in Florida, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.